Log in
British Lung Foundation
38,450 members45,365 posts

Hoarse voice and can't sing.

Hi all, I am so devastated, I have been singing in a choir for the last 5 years, I was diagnosed with Emphysema in 2009 but I know I have had it for 21 years and that's when I gave up smoking. Up to about 4 months ago I was coping with it ok when my breathing got worse and I had gone into stage 2, since 2009 all I used was Asmol, I had xrays, bloods and a spyromotry test done and was prescribed Seretide, since then my voice started to go hoarse but 2 week ago I had an exacerbation and ended up in hospital with Pneumonia, the Dr said I may need to stay for a week but after 2 days I was doing so well he said I was able to go home. I had been on an Antibiotic drip and Prednisone and was sent home with ABs, 5 days of Prednisone and they also prescribed Spiriva, I rinse and gargle after each dose of Seretide and Spiriva, my voice is getting worse and I am so scared I won't be able to sing properly again, my choir leader said be very careful and just sing very softly for now, you have lots of other voices to cover you, we sing A Cappella and our choir has 25 members. The nurse who did the spiromotry test said you know how to breathe properly and of course that's due to breathing exercises I do every day. So are there any other singers out there with the same problem and how are you coping with it?

15 Replies
oldestnewest

So sorry to hear about your hoarse voice. Your choir leader is helping by asking you to sing softly until you fully recover from the pneumonia. Don't push it, take it gently. Singing is such a good exercise for the lungs and very enjoyable too. I belong to a community choir that is about the same size as your choir. For a while now I have been a 'part time' member as I have been unwell and still do not have the stamina for two hour long rehearsals.

5 likes
Reply

Are you using the powder Seretide or the accuhaler version? The powder one made me very hoarse, the other one was fine.

1 like
Reply

Used to have Seratide but changed to Fostair a while ago. Don't think the inhalers have any effects on my voice.

2 likes
Reply

The accuhaler.

Reply

Hi joost, don't panic about this just yet. Two years ago I had double pneumonia, responded well to IVs and was home 5 days later. Cant remember exactly how long after, but probably a few days to a week I became hoarse until I had entirely lost my voice. It took about 3 weeks to get better and I was despairing it might never do so. But it came back to more or less where it was before the pneumonia.

Generally I believe a lowering of the voice is an effect of the steroids we have to take. I have taken symbicort (steroid inhaler) for around 30 years and continuously for at least the last 12 plus over the years lots of courses of prednisolone. Mine is much lower now than it was and when I sing (not in a choir at the moment) I sing with the men. Have no time for very traditional choir leaders who talk about ladies' parts and men's parts - they should just be naming (and many do) the parts, soprano, alto etc and be happy for the voice to suit the part whatever the gender of the singer.

But while you are abnormally hoarse it really is best not to sing at all. I was whispering while my voice had gone and the doctor told me whispering is really bad for the vocal chords. So I take from that that resting the voice is the best thing you can do while waiting for it to return. And keep rinsing! :)

4 likes
Reply

Thanks 02Trees, I have already gone from Alto to Tenor, I can pick the part that suits me and for now when I go back to choir I will just mime for time being. I can't not go, it's my favourite day of the week.

2 likes
Reply

Hi Joost,

I have the same problem.I joined a choir, mainly to improve my breathing. I signed up for 12 weeks, paid over a hundred pounds.The first couple of weeks was fine, but the male voice section was weak due to small numbers and had to sing extra loud. Around the 4th week I suddenly lost my voice, found myself struggling and sounding like an old crow.So unfortunately had to stop going.I didn't realise that it could be down to Seretide. As a lifelong singer I feel terribly depressed over it, but hopefully I'll bounce back. And maybe join a choir with more blokes in it so That I can keep a lowe profile if need be.

Kind regards

G J.

1 like
Reply

So sorry G J. I know how you feel, I will be seeing my ENT specialist soon to make sure there is no permanent damage, my choir leader is amazing, so very caring and if we miss out we don't have to pay, like I said I won't stop going even if I have to mime, just being there lifts my spirits, the only time I can forget about my worries. All the best, joost x

Reply

Yes you feel totally lifted afterwards. Hopefully things will improve for both of us.

All the best.

G.J x

1 like
Reply

The steroid in Seretide can cause a hoarse voice. There are LABA inhalers that don't contain an steroid and if I remember correctly from an article that was referenced here a while ago they are reconsidering the actual benefit of steroids in inhalers and many people that are currently on an inhaler with a steroid don't really need the steroid component so it may be worth talking to your doctor about trying a different inhaler. Symbicort is a similar inhaler and also has a steroid and made my voice hoarse. Of course only your doctor can determine whether or not the steroid is necessary for you so obviously check to see if a non-steroid inhaler would work for you and hopefully your voice will go back to normal.

A Google search for Seretide side effects listed these, but of course as with all medications not everyone experiences side effects.

Common (affect between 1 in 10 and 1 in 100 people)

•Thrush infection of the mouth and throat (oral thrush). ...

•Throat irritation.

•Hoarse voice.

•Muscle cramps.

•Pain in the muscles or joints.

•Sinusitis in people with COPD.

•Low level of potassium in the blood in people with COPD (hypokalaemia - see warning section above).

More items...

1 like
Reply

Thanks for the very helpful info Jakdup, I will certainly ask my dr about a medication without the steroids, I know there can be long term side affects and I have all those you mentioned above. I will look up hypokalaemia. I'm hoping that once this infection clears up and I can go back to exercising I may be able to try another puffer. All the best, joost.

Reply

My voice has gone on me and it might be caused by low grade acid reflux so Dr put me on this for one month started today.... If it dosn't work ct scan on my throat area.. My voice and coughing when my lungs are clear... Do you have acid reflux

1 like
Reply

Yes I have been on medication for acid reflux for 5 years.

Reply

They think it comes from acid reflux check out Gerd is long term acid reflux

Reply

Hello

Sorry to hear about your voice issues and so sorry for the late reply - this may no longer be relevant. Dysphonia (hoarseness/voice change) very common in folk with COPD and can be down to many reasons including muscle tension in the neck as well as inhaled steroids or a combination of this and many other things. Did you ever get a referral to a SaLT? Otherwise can you join a Singing for Lung Health group near you? Sometime the issue is to do with vocal fold issues or it may be to do with breathing issues? here is a link to the SLFH groups (note some singing leaders will know about the dysphonia and breathing techniques, others won't) you may find you are happy with your own choir but generally singing quietly means breathily which won't really help the hoarseness I fear - ENT referral recommended as singing will help your lungs but you are quite right, you need to be able to phonate ie sing without hoarseness, good luck. blf.org.uk/support-for-you/...

Check out a research paper called "Voice changes in patients with COPD" sciencedirect.com/science/a... and this one about whether better breathing techniques might help sciencedirect.com/science/a...

Reply

You may also like...